One of the side effects of living through breast cancer, I have found, is that your doctors often tend to regard some of the side effects of your treatment, ranging from weight gain to chemo brain, as trivial. Their attitude often may be summed up as, “you’re lucky to be alive, so stop complaining about being fat, or having a bad memory.” Thus, it was with great relief that I read yesterday’s article in the New York Times: “Lingering Fog of Chemotherapy Is No Longer Ignored as Illusion.”
My relief is two-fold: Finally, cancer patients’ non-life-threatening problems, such as brain fog, are being taken seriously by the medical community. And secondly, relief that my “fog,” which consists of not being able to concentrate or remember details as well as I used to, and forgetting names and numbers that I used to be able to recall easily, aren’t nearly as severe as the fog suffered by some other people. For example, one woman filled water glasses with gravy at a family dinner. I sincerely hope that her family is not as filled with sarcastic relatives as mine.
The worst thing that I can remember happening is staring blankly at an ATM, temporarily forgetting how to key in the amount I wanted to withdraw. It finally came to me, after several seconds. The gist of the article: After years of dismissing patients’ concerns about cognitive deficits following chemotherapy--such as difficulty concentrating, remembering words, and multi-tasking--there is now some research, and acknowledgment, that patients with cognitive symptoms are not imagining them.
Some doctors are even taking the radical step of helping patients overcome some of these problems, including prescribing medicines used for attention deficit disorder. I found it gratifying just to read that “virtually all cancer survivors who have had toxic treatments like chemotherapy experience short-term memory loss and difficulty concentrating during and shortly afterward.” No kidding. However, most improve quickly, except for about 15 percent, and no one knows what makes the 15 percent different.
The various “culprits” could be very high doses of chemotherapy, the combination of chemotherapy plus tamoxifen or aromatase inhibitors, and early onset cancer which speeds women into menopause when they are in their 30s and 40s. Virtually all of those “culprits” apply to me, so I suppose I should be happy I can still spell my own name--and never forgot that water, not gravy, goes into the glasses at the dinner table. Did you suffer from chemo brain? For how long? Let us hear about your experiences.